Iowa, 2011

Hail in Iowa, June 15, 2011

June 15, 2011 · NWS DVN · 7 events in 3 counties and zones

An area of low pressure moved from eastern Iowa into the lower Great Lakes region during the evening of June 15. This surface low helped produced some scattered showers and thunderstorms across portions of northeast Iowa and northwest Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An area of low pressure moved from eastern Iowa into the lower Great Lakes region during the evening of June 15. This surface low helped produced some scattered showers and thunderstorms across portions of northeast Iowa and northwest Illinois. Two of the storms were severe, which produced hail up to the size of a quarter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 15, 2:27 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 15, 2:27 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
327 PM CDT WED JUN 15 2011

.SYNOPSIS...
UPPER TROUGH THAT HAS BROUGHT 8 TO 10 INCHES OF RAIN TO PORTIONS OF
THE DVN CWA THE PAST COUPLE OF DAYS WAS MOVING SLOWLY EASTWARD
ACROSS THE REGION. THE CENTER OF THE CLOSED LOW WAS LOCATED NEAR
FARGO ND WITH A SURFACE LOW IN NORTHEAST IA. SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS WERE LOCATED IN NORTHEAST IOWA AND NORTHWEST
ILLINOIS. CURRENT TEMPERATURES WERE IN THE MID 60S TO LOWER 70S
ACROSS THE CWA.   ..HAASE..

&&

.SHORT TERM...TONIGHT AND THURSDAY...
FORECAST FOCUS ON A QUIETER PERIOD BUT ONLY BRIEFLY.

TONIGHT...UPPER TROUGH SHEARS OUT AND SWINGS OFF TO THE EAST OF OUR
AREA WHILE WEAK SURFACE RIDGE MOVES IN FROM THE WEST. ANY LINGERING
SHOWERS OR ISOLATED STORMS SHOULD DIMINISH BY EARLY THIS EVENING.
SKIES SHOULD THEN CLEAR OVERNIGHT AS SOMEWHAT DRIER AIR INVADES THE
CWA FROM THE WEST. THE EXCEPTION IS OUR NW IL COUNTIES WHERE MORE
CLOUDS AND A COUPLE OF SHOWERS COULD STILL OCCUR OVERNIGHT. THIS DUE
TO THAT AREA CLOSE TO THE GREAT LAKES TROUGH AND SHORT WAVES
SWINGING AROUND THE LOW. EXPECT MIN TEMPERATURES IN THE 50S AND DUE
TO THE SATURATED GROUND WILL CONTINUE TO MENTION PATCHY FOG. IF THE
WINDS CAN DECOUPLE MORE THAN CURRENT THINKING THEN THERE MAY BE SOME
LOCAL DENSE FOG.

THURSDAY...WITH UPPER TROUGH FILLING AND MOVING TO THE EASTERN GREAT
LAKES...AND STORM SYSTEM ORGANIZING IN THE WESTERN HIGH PLAINS...THE
DVN CWA WILL BE IN AN AREA OF WEAK RIDGING. SO BELIEVE WE WILL HAVE
A MAINLY DRY DAY WITH PLENTY OF SUNSHINE IN MOST OF THE CWA. OUR NW
IL COUNTIES WILL STILL BE CLOSE ENOUGH TO THE GREAT LAKES TROUGH TO
LINGER SOME CLOUDS THERE. AN ISOLATED SHOWER IS POSSIBLE BUT WILL
NOT MENTION AT THIS TIME. THE REAL ACTION WON/T BE FAR AWAY AS
OPERATIONAL MODELS SUGGEST RAPID DEVELOPMENT OF THUNDERSTORMS FROM
NEB TO NORTHERN MO ON THE EDGE OF A STRONG CAP BY LATE AFTERNOON.
THIS OCCURRING AS LOW PRESSURE DEEPENS ALONG THE CO/KS BORDER AND
LOW LEVEL JET STRENGTHENS. MID/HIGH CLOUDS SHOULD BE ON THE INCREASE
BY LATE AFTERNOON AS LOW LEVEL WARM ADVECTION BEGINS TO KICK IN.
WARMER ON THURSDAY WITH MAX TEMPS MAINLY IN THE LOWER 80S.  ..HAASE..

.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY...
PATTERN FOR MUCH OF THE EXTENDED WILL FEATURE BROAD TROUGHING OVER THE
WESTERN CONUS WITH RIDGING FROM THE GREAT LAKES TO THE DEEP SOUTH.
SEVERAL WAVES OF ENERGY WILL DROP DOWN INTO THE TROUGH AND EJECT OUT
ACROSS THE PLAINS AND MIDWEST THROUGH THE PERIOD. THIS COUPLED WITH
MAIN UPPER JET AXIS AND LOW TO MID LEVEL BAROCLINIC ZONE IN
VICINITY... AND FRONTAL ZONE WAVERING NEARBY ALL SUPPORT VERY ACTIVE
WX FOR MUCH OF THE EXTENDED. AS RESULT... WILL HAVE TO CARRY CHC POPS
FOR MOST OF THE PERIOD. INITIALLY IT LOOKS AS THOUGH THE SOUTHERN 1/2
OF CWA WILL BE MOST FAVORED FOR PCPN GIVEN CLOSER PROXIMITY TO THE
ABOVE MENTIONED FEATURES. THIS IS NOT GOOD NEWS WITH ONGOING FLOODING
ACROSS THE SOUTHERN COUNTIES. ANY ADDITIONAL HEAVY RAIN WILL ONLY
AGGRAVATE OR CREATE NEW PROBLEMS. IF THERE IS A LITTLE BIT OF GOOD NEWS
IS THAT IT APPEARS AT LEAST INITIALLY THAT THE HEAVIEST RAINS WILL
BE FURTHER SOUTHWEST WHERE BETTER LOW LEVEL JET AND MOISTURE ADVECTION
AIMED. THUS...MAINLY LIGHT WITH SOME LOCALLY MODERATE AMOUNTS POSSIBLE
INTO FRI ACROSS THE SOUTH. FRI NIGHT THOUGH INCREASING CONCERNS FOR
ANOTHER MCS PROPAGATING INTO THE CWA... WITH MUCH DEEPER MOISTURE
FOR WIDESPREAD MOD/HVY RAIN. LIMITED SVR THREAT SUGGESTED ATTIM DUE TO
TIMING /LATE EVE AND OVERNIGHT/.  LATER IN THE WEEKEND AND EARLY NEXT
WEEK SOME OF THE MODELS CONTINUE TO SUGGEST A NORTHWARD SHIFT TO THE
FRONTAL ZONE AND ATTENDANT HEAVY RAIN THREAT... AS MID/UPPER LEVEL RIDGE
AMPLIFIES AHEAD OF DIGGING WESTERN ENERGY. LOW CONFIDENCE ON THIS
OCCURRING AND SO CONTINUED PREVIOUS THEME OF STAYING A LITLE CONSERVATIVE
ON TEMPS THROUGHOUT... ESPECIALLY HIGHS. IF THE FRONT CAN MOVE NORTH
THEN WILL BE ABLE TO SHIFT HEAVY RAIN THREAT INTO AREAS THAT CAN TAKE
SOME RAIN. THIS WOULD ALSO COME AT THE EXPENSE OF INCREASING
HUMIDITY AND HEAT.   ..05..

&&

.AVIATION...
OCNL MVFR CIGS IN -SHRA/ISOLD TSRA REMAINDER OF THE AFTERNOON INTO
EARLY THIS EVENING THEN VFR CONDS OVERNIGHT. VFR CONDS EXPECTED TO
CONTINUE ON THURSDAY WITH WEAK HIGH PRESSURE OVER THE AREA.
SOUTHWEST TO WEST WINDS 10 TO 20 KNOTS REMAINDER OF THIS AFTERNOON.
WEST WINDS LESS THAN 10 KNOTS TONIGHT THEN WEST 10 TO 15 KNOTS ON
THURSDAY.  ..HAASE..

&&

.HYDROLOGY...
NO ADDITIONAL QPF IS EXPECTED NEXT 12-18+ HRS OVER FLOOD RAVAGED AND
SOAKED SOUTHEAST IA...WEST CENTRAL IL AND NORTHEAST MO. THUS...
MAINLY NOW JUST TRACKING ROUTED WATER FROM RECENT HEAVY RAINFALL.
FOX RIVER AT WAYLAND CRESTED EARLIER THIS MORNING AT RECORD LEVEL OF
AROUND 23 FEET AND HAS SINCE BEEN GRADUALLY FALLING. THIS TREND IS
LIKELY TO CONTINUE IN SHORT TERM. RIVER LEVELS HAVE FALLEN SOME ON THE
DES MOINES RIVER BASIN... WITH ST FRANCISVILLE STILL IN MAJOR FLOODING
CATEGORY. MAJOR FLOODING IS ALSO NOW EXPECTED ON THE LA MOINE RIVER AT
COLMAR AND ON THE MISSISSIPPI RIVER AT KEOKUK IN THE NEXT 12 HRS.
ELSEWHERE... MINOR TO MODERATE FLOODING CONTINUES ON PORTIONS OF THE
DES MOINES... SKUNK... IOWA... ENGLISH AND LOWER PORTIONS OF THE
MISSISSIPPI RIVER. MORE RAIN IS ON THE WAY TOMORROW NIGHT INTO FRIDAY
BUT THE HEAVIEST IS LOOKING TO STAY SOUTH OF THESE AREAS AND SO MAINLY
LIGHT TO LOCALLY MODERATE QPF AMOUNTS WHICH SHOULD NOT HAVE MUCH OF IMPACT
ON RIVER LEVELS. WILL NEED TO WATCH CLOSELY FRIDAY NIGHT AS SUGGESTION
OF ANOTHER COMPLEX OF STORMS MOVING THROUGH... AND WITH MUCH DEEPER MOISTURE
COULD SEE WIDESPREAD MOD/HVY RAINS WHICH WOULD AGGRAVATE OR CREATE NEW
FLOODING PROBLEMS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

HAASE/05
Hazardous weather outlook, Jun 15, 12:54 PM CST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
154 PM CDT WED JUN 15 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161900-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
154 PM CDT WED JUN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS IN NORTHEAST IOWA AND NORTHWEST ILLINOIS
THIS AFTERNOON MAY CAUSE BRIEF HEAVY RAIN AND LIGHTNING.

RUNOFF FROM HEAVY RAINS LAST NIGHT WILL CONTINUE TO CAUSE
LOCALIZED FLOODING THIS AFTERNOON IN PORTIONS OF SOUTHEAST
IOWA...WESTERN ILLINOIS AND EXTREME NORTHEAST MISSOURI.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS
OF THE OUTLOOK AREA FROM LATE THURSDAY NIGHT...THROUGH SUNDAY. IT IS
TOO SOON TO DETERMINE THE PROBABILITY FOR SEVERE STORMS DURING THIS
PERIOD. BUT MORE OCCURRENCES OF POTENTIALLY HEAVY RAINFALL WILL
AGGRAVATE ANY ONGOING RIVER FLOODING SITUATIONS...OR CREATE NEW ONES.
FLASH FLOODING WILL ALSO BE A CONCERN THROUGH THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

HAASE

In the hours before

Local storm report, Jun 15, 11:57 AM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1257 PM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     HEAVY RAIN       FREEPORT                42.29N 89.63W
06/15/2011  M1.20 INCH       STEPHENSON         IL   TRAINED SPOTTER

            RAINFALL OF 1.20 INCHES IN THE PAST HOUR.

&&

HAASE
Local storm report, Jun 15, 12:00 PM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
100 PM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     HEAVY RAIN       VINTON                  42.16N 92.03W
06/15/2011  M1.08 INCH       BENTON             IA   TRAINED SPOTTER

            DAILY RAINFALL SO FAR

&&
Local storm report, Jun 15, 1:33 PM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
233 PM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HEAVY RAIN       1 SSE CEDAR RAPIDS      41.95N 91.66W
06/15/2011  M1.70 INCH       LINN               IA   TRAINED SPOTTER

            SINCE 11 PM LAST EVENING

&&
Local storm report, Jun 15, 3:45 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 PM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HEAVY RAIN       5 E CEDAR RAPIDS        41.97N 91.58W
06/15/2011  M1.10 INCH       LINN               IA   TRAINED SPOTTER

            SINCE 7 AM TODAY.

&&

ERVIN
Special weather statement, Jun 15, 4:51 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
551 PM CDT WED JUN 15 2011

IAZ040>042-052>054-ILZ001-152345-
BUCHANAN-DELAWARE-DUBUQUE-JACKSON-JO DAVIESS-JONES-LINN-
551 PM CDT WED JUN 15 2011

...FAST MOVING STORMS WITH SMALL HAIL...

AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER NORTHERN BUCHANAN AND NORTHERN DELAWARE
COUNTIES...MOVING EAST AT 35 MPH. ANOTHER STORM WAS MOVING EAST
THROUGH SOUTHERN DELAWARE COUNTY.

* THE THUNDERSTORM WILL BE NEAR...
  GREELEY AROUND 605 PM CDT...
  COLESBURG AROUND 620 PM CDT...
  NEW VIENNA AND LUXEMBURG AROUND 630 PM CDT...
  HOLY CROSS AROUND 640 PM CDT...
  BANKSTON AROUND 645 PM CDT...

PENNY SIZE HAIL...WINDS GREATER THAN 35 MPH...ARE EXPECTED WITH THIS
STORM.

LAT...LON 4265 9072 4251 9063 4251 9053 4221 9057
      4227 9171 4265 9188 4265 9091 4268 9088
TIME...MOT...LOC 2250Z 270DEG 27KT 4257 9150

ERVIN

The radar

The Quad Cities radar (KDVN), 113 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Dubuque

When
June 15, 5:26 PM CST
Where
Dubuque County, 0.51 mi E of New Vienna
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.550, -91.110

Hail, Jones

When
June 15, 5:50 PM CST
Where
Jones County, 3.6 mi SSW of Canton
Measured
0.88 in hail
Reported by
Public
Coordinates
42.120, -90.920

Hail, Dubuque

When
June 15, 5:55 PM CST
Where
Dubuque County, Peosta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.450, -90.850

Quarter sized hail fell in Peosta, IA at 655 pm CDT June 15.

Hail, Clinton

When
June 15, 6:18 PM CST
Where
Clinton County, 0.51 mi E of Delmar
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.000, -90.610

Quarter sized hail fell in Delmar, IA at 718 pm CDT June 15.

Hail, Clinton

When
June 15, 6:19 PM CST
Where
Clinton County, 2.14 mi NNE of Delmar
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
42.030, -90.610

Hail, Clinton

When
June 15, 6:21 PM CST
Where
Clinton County, 0.51 mi E of Delmar
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.000, -90.610

Quarter sized hail continued to fall in Delmar, IA at 721 pm CDT June 15. In addition, heavy rains produced some minor street flooding.

Hail, Clinton

When
June 15, 6:44 PM CST
Where
Clinton County, 0.86 mi SE of Elvira
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.860, -90.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318547, 318548, 318549, 318550, 318551, 318552, 318553.